Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 85, NWS Topeka, KS

August 23, 2007Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 23, 2007, 11:15 PM CDT for Nemaha County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2007, 11:15 PM CDT (04:15 UTC)
Expired
Aug 23, 2007, 11:45 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Nemaha County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 5:49 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 4.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1471 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1851 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 240415
SVRTOP
KSC131-240445-
/O.NEW.KTOP.SV.W.0085.070824T0415Z-070824T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1115 PM CDT THU AUG 23 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 1145 PM CDT

* AT 1111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTH OF BAILEYVILLE...OR ABOUT 25 MILES EAST OF MARYSVILLE...
  MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SENECA...
  BERN...
  ONEIDA...
  WOODLAWN...
  SABETHA...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3980 9578 3968 9579 3969 9591 3970 9601
      3972 9609 3977 9625 3984 9625 3999 9625
      3999 9579

$$
1 follow-up statement
000 
WWUS53 KTOP 240440
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1138 PM CDT THU AUG 23 2007

KSC131-240448-
/O.EXP.KTOP.SV.W.0085.000000T0000Z-070824T0445Z/
NEMAHA-
1138 PM CDT THU AUG 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NEMAHA COUNTY WILL
EXPIRE AT 1145 PM CDT...

AT 1138 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3980 9578 3968 9579 3969 9591 3970 9601
      3972 9609 3977 9625 3984 9625 3999 9625
      3999 9579

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:40 PM CDT, 7 hours 35 minutes earlier.

Area forecast discussion, Aug 23, 3:40 PM CDT, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT THU AUG 23 2007

.DISCUSSION...

SHORT TERM CONCERNS TONIGHT AND FRIDAY ARE TIMING OF SHORTWAVES AND
MAIN FRONTAL BOUNDARY DROPPING SOUTHWARD HENCE PRECIPITATION
COVERAGE AND TEMPERATURE TRENDS.

LATEST WATER VAPOR SHOWING ONE SHORTWAVE EXITING THE NORTHEAST
CORNER OF CWA AND SPARKING ISOLATED THUNDERSTORMS OVER THE FAR EAST.
UPSTREAM OF THIS HINTS OF MORE SHORTWAVES WITH BETTER DEFINITION
OVER COLORADO AND SOUTHWEST WYOMING.  LATEST RADAR MOSAIC HAS FINE
LINE LINE/FRONT MOVING SOUTHEAST AND JUST ENTERING REPUBLIC
COUNTY...TRAILING SOUTHWEST TO THE SOUTH OF HILL CITY.  SURFACE MAP
STILL SHOWING SOUTHERLY WINDS AT 15 TO 25 MPH WITH GUSTS TO AROUND
35 MPH OVER THE EASTERN 2/3RDS OF CWA.  TEMPERATURES GENERALLY IN
THE LOWER 90S WITH READINGS IN THE UPPER 80S NORTH CENTRAL.
DEWPOINTS MAINLY IN THE UPPER 60S.

FOR THE OVERNIGHT HOURS...COMPROMISE ON SHORTWAVES COMING OUT OF
WEST AND LEANING MORE TO NAM FOR FRONTAL FEATURES.  MODELS HAVE
SIGNIFICANT UPPER LIFT PUSHING OUT INTO THE PLAINS DURING THE
EVENING HOURS AND SLIDING ACROSS CWA AFTER MIDNIGHT.  HAVE GONE WITH
A FLASH FLOOD WATCH FOR AREAS GENERALLY ALONG AND NORTH OF
INTERSTATE 70 OVERNIGHT INTO THE NOON HOURS ON FRIDAY.  CONVERGENCE
ALONG FRONTAL BOUNDARY AND UPPER FORCING COMING INTO PLAY.
PRECIPITABLE WATER VALUES POOLING AROUND OR JUST OVER 2 INCHES
OVERNIGHT MUCH OF CWA...SLIDING INTO EAST CENTRAL PORTIONS OF CWA
FRIDAY AFTERNOON.  FLASH FLOOD INDICES FOR THREE HOURS FROM 2 TO 2.5
INCHES MUCH OF CWA.  NORTHERN COUNTIES LAST NIGHT HAD AMOUNTS AROUND
A HALF INCH TO AN INCH WITH RADAR SHOWING A NARROW BAND OVER AN INCH
NEAR THE NEBRASKA BORDER.  SOME THREAT FOR SEVERE THUNDERSTORMS
THROUGH THE EVENING HOURS WITH MLCAPES 2500-3000 J/KG...HIGHEST
NORTH CENTRAL.  EFFECTIVE SHEAR IN THE 25 TO 30KT RANGE.  PROBLEM
EARLY ON IS SUBSIDENCE BEHIND EXITING SHORTWAVE SUPPRESSING
ACTIVITY.  BUT UPPER DYNAMICS AND LOW LEVEL JET COMING INTO PLAY
DURING THE EVENING.

ON FRIDAY...BEST LIFT DURING THE MORNING HOURS SO KEEPING FFA GOING
AT THIS TIME BUT FRONT WILL CONTINUE TO SAG SOUTHEAST ACROSS CWA.
THE LONG AWAITED COOLER AIR ARRIVES WITH HIGHS AROUND 80 NORTH TO
MID TO UPPER 80S SOUTHEAST CORNER.  BY AFTERNOON HOURS...HAVE POPS
INTO THE SLIGHT CHANCE RANGE FAR NORTHWEST CORNER...BUT KEEPING
THUNDERSTORMS LIKELY SOUTHEAST.  STILL SOME THREAT FOR SEVERE FAR
SOUTHEAST CORNER BUT OUTFLOW AND CLOUD COVER MAY LIMIT THAT
ACTIVITY.

FRIDAY NIGHT INTO SATURDAY...FINAL SHORTWAVE WILL MOVE
EAST/SOUTHEAST ACROSS THE CWA FRIDAY NIGHT INTO SATURDAY WHICH WILL
NOT ONLY PUSH THE FRONT FURTHER SOUTH...BUT WILL ALSO PUSH THE
PRECIPITATION AREA FURTHER SOUTH WITH TIME AS WELL. WITH A MORE
PROGRESSIVE THIS MODEL RUN...HAVE REMOVED POPS FROM MUCH OF THE
NORTH CENTRAL FRIDAY NIGHT...BUT CONTINUED THE CHANCE POPS ELSEWHERE
OVERNIGHT...BUT APPEARS THE BETTER CHANCES WILL BE BEFORE MIDNIGHT.
DO NOT EXPECT THE RAINFALL TO BE HEAVY EITHER. WILL KEEP A SLIGHT
CHANCE IN THE FAR SOUTHERN PORTIONS OF EAST CENTRAL KANSAS. ALTHOUGH
EXPECT MORE SUNSHINE MANY AREAS ON SATURDAY...TEMPS WILL STILL BE
COOL COMPARED TO RECENT DAYS WITH HIGHS IN THE MID 80S...COOLEST
NORTH.

.SATURDAY NIGHT THROUGH MONDAY NIGHT...THE SFC RIDGE THAT BUILDS
SOUTH INTO THE CWA INTO SATURDAY WILL BEGIN TO RETREAT TO THE EAST
THE REMAINDER OF THE WEEKEND WHICH WILL FOR ALLOW FOR
SOUTH/SOUTHWEST LOW LEVEL FLOW TO DEVELOP ACROSS THE CWA. WITH
THE 850 WAA AND MORE SUNSHINE...SHOULD SEE HIGHS RISE BACK INTO THE
UPPER 80S NORTHEAST TO LOWER 90S SOUTHWEST CWA. AS A NEW WESTERN
U.S. TROUGH DEVELOPS...HEIGHT RISES WILL CONTINUE INTO MONDAY WITH
WARM TEMPS CONTINUING ACROSS THE AREA WITH SOUTHERLY FLOW AND NO
TRIGGER FOR CONVECTION. WILL THEREFORE KEEP FCST DRY SUNDAY THROUGH
MONDAY WITH WARMER TEMPS. WILL GO WITH HIGHS IN THE LOW TO MIDDLE
90S ALL AREAS MONDAY.

ON TUESDAY...WESTERN TROUGH MOVES EASTWARD INTO THE NORTHERN PLAINS
AND BEGINS TO FLATTEN THE UPPER RIDGE. THIS PUSH A COLD FRONT
SOUTHEASTWARD INTO THE CWA LATE TUESDAY WITH ANOTHER CHANCE FOR
THUNDERSTORMS ACROSS THE NORTHERN CWA DURING THE DAY...THEN
ELSEWHERE OVERNIGHT INTO WEDNESDAY. AS THE UPPER TROUGH THEN
AMPLIFIES OVER THE GREAT LAKES THE CWA WILL TRANSITION INTO
NORTHWEST FLOW. WILL GO DRY FOR THURSDAY AS SFC HIGH PRESSURE
BUILDS SOUTHWARD INTO THE CWA AND MAIN MOISTURE FIELD IS PUSHED
WESTWARD INTO THE HIGH PLAINS.

&&

.AVIATION...

FOR 18Z TAFS...WEAK WAVE PROPAGATING ENE ACROSS EAST CENTRAL KANSAS
AND OUTFLOW BOUNDARY STRETCHING FROM NW MO TO CENTRAL KS NEAR TERM
CONCERNS...OVERNIGHT FROPA/STRATUS/BR THEREAFTER. THROUGH
06Z...EXPECT ENOUGH SFC HEATING THROUGH CLOUD BREAKS...WEAK
WAVE...AND OUTFLOW TO PROVIDE ENOUGH INSTABILITY AND LIFT FOR
SCATTERED SHOWERS THROUGH THE REMAINDER OF THE DAY AT TOP/FOE/MHK AS
MOISTURE POOLS AHEAD OF MAIN BOUNDARY. EXPECT FROPA AT 06Z AT
MHK...08Z AT TOP/FOE...AND ASSOCIATED WIND SHIFT/TSRA AND VFR CIGS.
ABUNDANT LL MOISTURE POST-FROPA...AND POTENTIAL FOR WIDESPREAD RAIN
PREDICATES MVFR CIGS/VIS AT EACH SITE...DROPPING TO IFR AT MHK BTWN
10-15Z. WINDS DECREASE AND SWING TO THE NNE POST-FROPA.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FFA FOR AREAS GENERALLY ALONG AND
NORTH OF INTERSTATE 70 FROM THIS EVENING UNTIL 1 PM FRIDAY...

&&
Hazardous weather outlook, Aug 23, 4:34 PM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT THU AUG 23 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-242145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
434 PM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE LIKELY TONIGHT...ESPECIALLY NORTH OF I 70.
SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL THE MAIN THREAT...HOWEVER VERY HEAVY RAINFALL IS ALSO
POSSIBLE. THUNDERSTORM CHANCES WILL BE GREATEST OVER THE NORTHERN
COUNTIES INTO THE EVENING THEN EXPAND SOUTH OVERNIGHT AS A FRONTAL
BOUNDARY SAGS INTO THE AREA. WITH THE HEAVY RAINFALL...A FLASH
FLOOD WATCH IS IN EFFECT TONIGHT FOR AREA MAINLY NORTH OF I 70.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL STILL BE LIKELY ACROSS THE ENTIRE AREA FRIDAY
MORNING AS THE COLD FRONT AND AN ASSOCIATED UPPER LEVEL
DISTURBANCE MOVE ACROSS THE REGION. A FEW OF THESE STORMS MAY BE
STRONG TO SEVERE ON FRIDAY AS WELL. HEAVY RAINFALL WILL CONTINUE
TO BE A POSSIBILITY AND A FLASH FLOOD WATCH WILL REMAIN IN AFFECT
UNTIL 1 PM FOR AREA MAINLY NORTH OF I 70.

THUNDERSTORM CHANCES WILL GRADUALLY DECREASE ACROSS THE AREA
OVERNIGHT....AND MAY LINGER INTO SATURDAY ACROSS PORTIONS OF EAST
CENTRAL KANSAS. MORE THUNDERSTORM CHANCES WILL THEN RETURN TO THE
AREA TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT ACROSS MOST OF THE AREA. SPOTTERS
ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Aug 23, 10:31 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1031 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             HANOVER                 39.89N 96.88W
08/23/2007  E0.25 INCH       WASHINGTON         KS   PUBLIC

            A CITIZEN OF HANOVER REPORTED BASEBALL SIZE HAIL.

&&
Local storm report, Aug 23, 10:37 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
1037 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             HANOVER                 39.89N 96.88W
08/23/2007  E2.75 INCH       WASHINGTON         KS   PUBLIC

            A CITIZEN OF HANOVER REPORTED BASEBALL SIZE HAIL.

&&
Local storm report, Aug 23, 10:41 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1041 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             HANOVER                 39.89N 96.88W
08/23/2007  M2.75 INCH       WASHINGTON         KS   TRAINED SPOTTER

            BASEBALL SIZE HAIL HAS BROKEN WINDOWS IN HANOVER.

&&
Local storm report, Aug 23, 10:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1046 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             6 NW MARYSVILLE         39.90N 96.73W
08/23/2007  E1.75 INCH       MARSHALL           KS   TRAINED SPOTTER

            GOLF BALL SIZE HAIL IN BREMEN.

&&
Local storm report, Aug 23, 10:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1047 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     HAIL             MARYSVILLE              39.84N 96.65W
08/23/2007  M1.75 INCH       MARSHALL           KS   LAW ENFORCEMENT

&&
Special weather statement, Aug 23, 10:51 PM CDT, 24 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1051 PM CDT THU AUG 23 2007

KSZ009-240415-
WASHINGTON-
1051 PM CDT THU AUG 23 2007

THROUGH 1115 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF WASHINGTON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND WIND GUSTS TO 40 MPH. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE WASHINGTON...GREENLEAF...LINN...BARNES AND HANOVER.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:12 PM CDTSevere Thunderstorm WarningTOPMarshall20 min
Aug 23, 8:47 PM CDTSevere Thunderstorm WarningTOPRepublic43 min
Aug 23, 9:58 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington47 min
Aug 23, 10:43 PM CDTSevere Thunderstorm WarningTOPMarshall47 min
Aug 24, 3:15 AM CDTFlash Flood WarningTOPBrown4 hr
Aug 24, 3:48 PM CDTFlash Flood WarningTOPBrown3 hr
Aug 24, 4:35 PM CDTTornado WarningTOPBrown10 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.